Format

Send to

Choose Destination
Med Klin (Munich). 2008 May 15;103(5):325-38; quiz 339-40. doi: 10.1007/s00063-008-1040-0.

[Old dogmas and new perspectives in antibiotic-associated diarrhea].

[Article in German]

Author information

1
I. Medizinische Klinik und Poliklinik, Sektion Tropenmedizin und Infektiologie, Universitätsklinikum Hamburg-Eppendorf, Martinistrasse 52, 20246 Hamburg. cramer@bni-hamburg.de

Abstract

The introduction of antibiotics has been one of the most striking improvements in treatment and prophylaxis in medical history. At the same time, it is the antibacterial effect that is responsible for one of the most frequent complications associated with antibiotic treatment: antibiotic-associated diarrhea (AAD). This iatrogenic complication causes a considerable proportion of additional morbidity but also costs. In the clinical praxis it is often difficult to predict the risk of AAD associated with a specific antibiotic agent in a specific patient. Pathogenetically, direct pharmacodynamic/toxic effects on the intestinal tract as well as impact on the normal gut flora and selection of pathogenic bacteria play a role. Clostridium difficile is associated only with about 20-25% of all AADs but is responsible for almost all cases of pseudomembranous colitis, the most severe manifestation of AAD. The incidence of C.-difficile-positive diarrhea is significantly increasing in Germany. This fact and the high frequency of relapses demand concerted and thorough treatment regimens. In 2007, first cases of the highly virulent C.-difficile strain characterized as PCR ribotype 027 associated with high mortality have been reported in Germany. This review provides an update on latest findings and recommendations with respect to pathogenesis, diagnostics as well as therapeutic and prevention strategies.

PMID:
18484219
DOI:
10.1007/s00063-008-1040-0
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Springer
Loading ...
Support Center